Nonlinear Flow in Porous Media

by Nazeer Ahmed,
Daniel K. Sunada,

Serial Information: Journal of the Hydraulics Division, 1969, Vol. 95, Issue 6, Pg. 1847-1858

Document Type: Journal Paper

Abstract: Many investigators are concerned about the validity of the Forchheimer equation which represents the relationship between the velocity of flow and pressure gradient in porous media. A theoretical development of this equation through analysis of the dimensionless form of the Navier-Stokes equation is presented. It shows that energy losses at high-flow velocities in porous medium are a result of convective acceleration effects not turbulent effects. In addition, two dimensionless terms representing the flow behavior are defined and evaluated. It is shown that a constant could be used to represent the geometric properties of the medium and that a characteristic length representative of the flow exist. Both of these quantities are easily evaluated through hydraulic measurements of gradients and flow velocities. Experimental data from many sources were used to evaluate the theoretical results.

Subject Headings: Porous media flow | Fluid velocity | Navier-Stokes equations | Flow measurement | Pressurized flow | Dynamic pressure | Pore pressure | Energy loss |

Services: Buy this book/Buy this article


Return to search